***** please respond to each peers answer add citations and references *****
RESPONSE ONE Hypersensitivity is an exaggerated response that occurs following a second or subsequent exposure to an antigen that leads to inflammation and eradication of healthy tissue. This is also called an allergic reaction. These reactions can occur immediately or be delayed (Randall, 2018). Most hypersensitivity reactions are mild. Mild allergic reactions may present with itching, hives, watery eyes, rash, scratchy throat, and rhinitis (U.S. National Library of Medicine, 2018).
Nurses must be aware of the signs and symptoms of anaphylactic shock, a life-threatening allergic reaction requiring an immediate response. Common antigens that are associated with anaphylactic shock include certain foods, such as peanuts, tree nuts, dairy, eggs, and shellfish; environmental allergens, including mold, pollen, venom from insect stings; and certain medications. Symptoms may include flushing, nausea, vomiting, fever, rash, hives, angioedema, the feeling of impending doom, bronchospasm, back pain, and circulatory collapse (U.S. National Library of Medicine, 2018).
The patient with hypersensitivity reactions must be vigilant in avoidance of the allergens. This avoidance requires careful selection of foods and products at grocery stores and restaurants, making it hard for the patient and family as sometimes just being in the vicinity of the allergen can trigger anaphylaxis.
Randall, J. (2018). Cellular and immunological complexities. In GCU (Ed.), Pathophysiology Clinical Applications for Client Health (1 ed.). Retrieved from https://lc.gcumedia.com/nrs410v/pathophysiology-cl…
RESPONSE TWO Working in Oncology I have seen mild to severe reactions to infused medication, we give chemotherapy, immunotherapy, iron, blood products, and supportive medications. Hypersensitive reactions can occur with the first dose, â€œwithin 5-30 minutes of initiating the dose of chemotherapy but may occur hours later with some agentsâ€ (ONS, 2014). Some drugs are known to cause hypersensitive reactions, for these drugs we keep a kit at the chair side in case of reaction for ready access. Steps taken upon suspecting a reaction is to stop the medication or blood product. When assisting another nurse we work it much like a code, I am stopping the medications and opening up the saline, I am getting the oxygen ready, I am taking the vital signs, and I am getting the doctor. We have a crash cart at stand by. Each nurse must assess the patient prior to administration of these drugs by taking vital signs, a good medical history, review the allergy history, administer premedicationâ€™s such as H2 blockers, acetaminophen, and dexamethasone. Our protocol for hypersensitivity reactions is on hand and we also have a mid-level available to confirm any orders need for support during the reaction. During chemo education the patient is given strict instructions regarding alerting the nurse of any unusual feeling, sensations, breathing difficulties, itching around the mouth or nose. I have learned that patients can react on the sixth treatment as well as the first, never let your guard down, and assess your patient. Documentation of pre infusion education is very important along with reinforcement just before starting the infusion of a known hypersensitive drug. Patients are monitored for 30 minutes post administration of a new medication. Drug makers are designing medications to be less toxic to the system, providing education to the nurse regarding safe and effective practices of administration, and what potential effects to expect, and how to report these to the physician.
ONS, (2014). Chemotherapy and Biotherapy Guidelines and Recommendations for Practice. ONS Publications Department. 4th Edition, p163.
U.S. National Library of Medicine. (2018). Allergic reactions. Retrieved from https://medlineplus.gov/ency/article/000005.htm
RESPONSE THREE Acquired immunodeficiency syndrome (AIDS) is an immune deficiency caused by viral infection of human immunodeficiency virus (HIV). HIV is a retrovirus, using RNA to carry its genetic code instead of DNA. The virus is surrounded by a glycoprotein envelope. The T4 cell count determines the degree of immune suppression. HIV reprograms the genetic material of the infected T4 cell to make a double stranded DNA. Most people develop symptomatic HIV or AIDS within ten years of infection (Randall, J. 2018).
Pneumo-cystis carinii pneumonia is the most common infection reported by patients with AIDS. Fever, chills, cough and shortness of breath, dyspnea, TB, loss of appetite, nausea, oral candidiasis, and chronic diarrhea can be common. Wasting syndrome, increased chance of developing cancer, kaposiâ€™s sarcoma, B-cell lymphomas, cerebrovascular changes, decrease in cognitive and behavior and most fall into depression (Batra & Pawar, 2019).
Many patients with AIDS have a decrease in social interaction and are embarrassed about their diagnosis. A medication regiment can help a person in the new times of health care live a somewhat normal life, as long as they follow their treatment plan.
In the NICU we see many cases of mother who have AIDS. This disease can be passed to the infant during pregnancy. Infants are screened and started on a medication Retrovir to help decrease the chances of progression in the disease. The mothers are not to breast feed due to transfer of virus through the breastmilk. We have motherâ€™s who have not told their family members or loved ones they carry the virus. Our infectious disease group will follow these patients in to the community for treatment.
Batra, H., & Pawar, S. (2019). Current clinical trials update on HIV/AIDS: a systematic review. HIV & AIDS Review. International Journal of HIV-Related Problems, 18(2), 79-84. Retrieved 12 2, 2019, from https://termedia.pl/current-clinical-trials-update…
Randall, J. (2018). Cellular and immunological complexities. In GCU (Ed.), Pathophysiology Clinical Application for Client Health (1ed.). Retrieved from https://lc.gcumedia.com/nrs410v/pathophysiology-cl…